Connecticut, 2011

Winter Weather in Connecticut, February 2 to 4, 2011

February 2 to 4, 2011 · NWS OKX · 2 events in 2 counties and zones

The excessive weight from snow and ice caused numerous roof collapses across Southern Connecticut during the first week of February.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The excessive weight from snow and ice caused numerous roof collapses across Southern Connecticut during the first week of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 2, 11:20 AM EST, 40 minutes earlier.

Area forecast discussion, Feb 2, 11:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1120 AM EST WED FEB 2 2011

.SYNOPSIS...
A COMPLEX WINTER STORM WILL IMPACT THE REGION THROUGH EARLY THIS
EVENING. HIGH PRESSURE THEN BUILDS INTO THE REGION THURSDAY...MOVING
OFFSHORE FRIDAY. ANOTHER STORM SYSTEM WILL DEVELOP OFF THE
SOUTHEAST U.S. COAST AND PASS SOUTH AND EAST OF LONG ISLAND
SATURDAY AND SATURDAY NIGHT. WEAK HIGH PRESSURE RETURNS FOR THE
START OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODERATE FREEZING RAIN IS JUST ABOUT TO EXIT SOUTHERN CONNECTICUT
WITH LIGHT FREEZING RAIN/DRIZZLE FORECAST TO LINGER INTO THE
AFTERNOON. SFC LOW OVER WESTERN LONG ISLAND ALLOWING FOR WARMER
AIR TO WORK INTO EASTERN LI AND SE CT...WITH READINGS OF 45 TO 50
ALONG THE SOUTH SHORE OF LONG ISLAND. THIS WARMER AIR COMING OVER
THE SNOWPACK HAS ALSO ALLOWED FOR SOME DENSE FOG. ONCE THE LOW
PASSES EAST BY EARLY AFTERNOON...WINDS WILL BECOME OFFSHORE AND
TEMPS WILL DROP BACK DOWN INTO THE MID 30S.

ICE STORM WARNING HAS BEEN REPLACED BY A FREEZING RAIN ADVISORY
ACROSS THE LOWER HUDSON VALLEY AND NE NJ. ONCE THE HEAVIER PCPN
EXITS SOUTHERN CT...PLAN ON DOING THE SAME.

EXCEPT FOR EASTERN LOCATIONS OF LI AND SE CT...TEMPS WILL REMAIN
NEARLY STEADY THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
COASTAL LOW BECOMES THE PRIMARY LOW THIS EVENING SOUTH OF NOVA
SCOTIA AND CONTINUES TO TRACK TO THE NORTHEAST WITH ANY LIGHT
PRECIPITATION ENDING. AS COLDER AIR MOVES INTO THE AREA THE
PRECIPITATION WILL TRANSITION BACK TO LIGHT SNOW WITH LITTLE
ACCUMULATION. COLDER AIR MOVING IN WITH LOW LEVEL WINDS AROUND 35
KT...WILL SEE GUSTS TONIGHT 20 TO 30 KT. TEMPERATURES FOR TONIGHT
SIMILAR AND USED A BLEND.

WITH TEMPERATURES FALLING BACK BELOW FREEZING A RAPID FREEZE OF
ANY LIQUID ON UNTREATED AND POSSIBLY EVEN TREATED SURFACES WILL BE
LIKELY.

CANADIAN HIGH PRESSURE AND WEAK RIDGING ALOFT BUILDS IN THURSDAY
WITH DRY AND COLD CONDITIONS EXPECTED. LEANED TOWARD THE COLDER
GFS/MAV FOR HIGHS THURSDAY AS COLD ADVECTION CONTINUES THROUGH
MUCH OF THE DAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
NEXT STORM ARRIVES FOR THE WEEKEND.

HIGH PRES THU NIGHT THROUGH FRI...SO DRY WEATHER AND MAINLY CLEAR
SKIES. FCST TEMPS THU NIGHT LEANED TOWARD THE SLIGHTLY WARMER
MET/NAM AS WILL BE SOME CLOUDS AND WINDS ARE LIKELY TO 5 TO 10 KT.
A BLEND OF GUIDANCE INCLUDING THE COOLER 00Z MEN FOR FRI. EXPECT
SNOW COVER TO REDUCE THE IMPACT OF DOWN SLOPING SOUTHWESTERLY WINDS.

12Z MODEL RUNS CONVERGING ON A SOLN FOR SAT. GFS SPLITS THE
ENSEMBLES...WHICH ARE CLUSTERED NEAR 40/70. ECMWF RUNS ABOUT
80-135 MILES W OF THE GFS...AND THE GEM IS 100-185 MILES W OF THE
GFS. BASED ON THE CLUSTERING OF THE GFS ENSEMBLES...HAVE SIDED
CLOSER TO THE GFS WITH A SLIGHT HEDGE TOWARDS THE ECMWF.

RESULT IS THAT OVERALL FCST IS WARMER. PRECIPITATION CHANGING TO
RAIN ERN LI AND A MIX ACROSS COASTAL CT AND METRO. ALL SNOW NW. A
PURE GFS SOLN WOULD ONLY BRING A BRIEF PERIOD OF MIXING ACROSS THE
CWA.

STORM EVOLUTION IN ALL THREE MODELS IS THE SAME...WITH THE
DEFORMATION ZONE THE PRECIPITATION MAKER ACROSS THE CWA. A HEAVY
BAND OF SNOW IS THEREFORE LIKELY WHERE THE MAIN BAND SETS UP...WITH
LESS INTENSITY AND A MIX OR RAIN E OF THE BAND. MOST IF NOT ALL AREAS
CHANGING TO SNOW BEFORE ENDING IN THIS SCENARIO.

AS USUAL...THIS SYSTEM IS STILL SEVERAL DAYS OUT SO CHANGES TO THE
EXACT TRACK CAN BE EXPECTED.

TIMING...ALTHOUGH SOME SNOW WILL BEGIN TO BREAK OUT FROM SW TO NE
AFTER 6Z SAT...THE HEAVIEST PRECIPITATION APPEARS TO BE DURING THE
DAY ON SAT AT THIS TIME.

LOW DEPARTS AND AN H5 TROUGH SETTLES OVER THE ERN CONUS. THERE MAY
BE A WINDOW FOR LIGHT SNOW SUN INTO MON DEPENDENT ON THE EVOLUTION
OF UPSTREAM SHORTWAVES. FOR NOW FCST IS DRY.

SURGE OF ARCTIC AIR WILL BE POISED TO SPILL INTO THE NORTHERN  PLAINS
TUE. THIS WILL ALLOW FOR STRONG WAA TO DEVELOP AHEAD OF DEEPENING
LOW PRES. HAVE GONE ABOVE GUIDANCE FOR HIGHS ON TUE.

PRELIMINARY INDICATIONS ARE THAT THE DEEPENING LOW ASSOCIATED WITH
THE ARCTIC FRONT WILL PRODUCE H85 WINDS UPWARDS OF 80-90KT. WILL
NEED TO FOLLOW THE POTENTIAL FOR A WIND EVENT WITH THE SYSTEM.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
WEAK LOW PRESSURE JUST SOUTH OF LONG ISLAND WILL TRACK INTO THE
CANADIAN MARITIMES TONIGHT.

STEADY PRECIP HAS ENDED EXCEPT AT KGON...BUT LINGERING IFR/LIFR
CONDITIONS WILL LIKELY CONTINUE INTO THIS AFTERNOON...AS LOW LEVEL
MOISTURE WILL NOT BE SCOURED OUT UNTIL STRONGER WESTERLIES ARRIVE
TONIGHT. DENSE FOG POSSIBLE INTO EARLY AFTERNOON AT KISP WHERE SFC
WARM FRONT HAS MOVED THROUGH...BRINGING IN VERY MOIST AIR WITH TEMPS
IN THE 40S.

SW FLOW OF 40 KT AT 2 KFT AND MAINLY N-NE SFC FLOW ARE PRODUCING
STRONG LOW LEVEL VEERING WIND PROFILES...SO HAVE CONTINUED MENTION
OF LLWS.

BECOMING VFR TONIGHT WITH GUSTY W WINDS. EXPECT GUSTS AROUND 30 KT
AT COASTAL LONG ISLAND/NYC TERMINALS. GUSTS SHOULD
DIMINISH OVERNIGHT.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: TIMING OF IMPROVEMENT TO MVFR AND THEN VFR
THIS EVENING UNCERTAIN.

KJFK FCSTER COMMENTS: TIMING OF IMPROVEMENT TO MVFR AND THEN VFR
THIS EVENING UNCERTAIN.

KLGA FCSTER COMMENTS: TIMING OF IMPROVEMENT TO MVFR AND THEN VFR
THIS EVENING UNCERTAIN.

KTEB FCSTER COMMENTS: TIMING OF IMPROVEMENT TO MVFR AND THEN VFR
THIS EVENING UNCERTAIN.

KHPN FCSTER COMMENTS: TIMING OF IMPROVEMENT TO MVFR AND THEN VFR
THIS EVENING UNCERTAIN.

KISP FCSTER COMMENTS: TIMING OF IMPROVEMENT TO MVFR AND THEN VFR
THIS EVENING UNCERTAIN.

OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...

THU-FRI NIGHT...VFR. GUSTY NW WINDS EXPECTED DURING THE DAY ON THU
AND POSSIBLY AGAIN DURING THE DAY ON FRI.

SAT-SAT NIGHT...SUB-VFR CONDITIONS POSSIBLE WITH POTENTIAL COASTAL
LOW AFFECTING THE REGION. GUSTY WINDS POSSIBLE AT NIGHT.

SUNDAY...VFR WITH GUSTY WINDS.

&&

.MARINE...
LOW PRESSURE WILL MOVE ACROSS THE AREA WATERS THIS MORNING...BEFORE
MOVING EAST OF CAPE COD THIS AFTERNOON.

SEAS CONTINUE TO RUN BETWEEN 5 AND 7 FT ON THE OCEAN WHICH IS A BIT
HIGHER THAN WAVEWATCH. SO HAVE GONE SLIGHTLY HIGHER THAN WAVEWATCH
THROUGH AT LEAST TONIGHT.  A SMALL CRAFT ADVISORY REMAINS UP FOR ALL
FOR WATERS THROUGH THURSDAY.

A STRONG LOW LEVEL JET WILL MOVE OVER THE OCEAN ZONES LATE THIS
MORNING AND AFTERNOON...WITH THE HIGHEST WINDS ACROSS THE EASTERN
OCEAN WATERS. WITH A VERY STRONG LOW LEVEL INVERSION IN PLACE OVER
THE WATERS...THE HIGHER WINDS ARE NOT LIKELY TO MIX DOWN TO THE
SURFACE WATERS. THERE MAY EVEN BE A PERIOD WHEN SUSTAINED WINDS
SUBSIDE SOMEWHAT AS A COASTAL LOW PASSES NEARBY.

THE LOW MOVES EAST OF THE WATERS WEDNESDAY NIGHT...AND THE COLDER
AIR BEGINS TO MOVE IN...THERE WILL BE A MUCH BETTER MIXING OVER THE
WATERS AND GUSTS WEDNESDAY NIGHT MAY APPROACH GALE FORCE OVER THE
OCEAN WATERS. GALES CONTINUE TO LOOK LIKE A MARGINAL EVENT. AT THIS
TIME...CONFIDENCE IS LOW AND WILL ONLY MENTION OCCASIONAL GUSTS IN
THE FORECAST.

SMALL CRAFT CONDITIONS ON THE OCEAN WATERS THURSDAY SLOWLY SUBSIDE
THROUGH THE DAY.

HIGH PRES BUILDS OVER THE WATERS THU NIGHT THROUGH FRI WITH
WINDS/SEAS BELOW SCA LEVELS. LOW PRES TRACKS S THEN E OF LI
SAT...WITH SCA CONDITIONS LIKELY...ESPECIALLY ON THE OCEAN.
MARGINAL SCA WINDS ON THE PROTECTED WATERS SUN. SEAS LIKELY TO
STAY AT SCA LEVELS ON THE OCEAN. WINDS DIMINISH SLIGHTLY ON MON.

&&

.HYDROLOGY...
MODERATE TO HEAVY PRECIPITATION...MAINLY IN THE FORM OF FREEZING
RAIN EXPECTED THIS MORNING...WITH LIGHTER PRECIPITATION BY
AFTERNOON. LIGHT PRECIPITATION ENDS THIS EVENING IN THE FORM OF
SNOW. TOTAL LIQUID EQUIVALENT OF THREE QUARTERS TO ONE INCH
EXPECTED. NEXT CHANCE OF PRECIPITATION WILL BE FRIDAY NIGHT INTO
SATURDAY NIGHT WITH A QUARTER TO A HALF INCH OF LIQUID EQUIVALENT
EXPECTED.

&&

.TIDES/COASTAL FLOODING...
THROUGH THE HIGH TIDE CYCLE THIS MORNING...STAGES ARE FORECAST TO
REMAIN BELOW MAXIMUM ASTRONOMICAL TIDE LEVELS. APPROXIMATELY 1.5
TO 2 FT SURGE NEEDED FOR MINOR TIDAL FLOODING. FORECASTS ARE
MOSTLY INDICATING 1 TO 1.5 FT OF SURGE...SO STATIONS WILL FALL
SHORT OF THE MINOR FLOODING BENCHMARKS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...ICE STORM WARNING UNTIL NOON EST TODAY FOR CTZ007>011.
     ICE STORM WARNING UNTIL 6 PM EST THIS EVENING FOR CTZ005-006.
NY...FREEZING RAIN ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     NYZ067>071.
NJ...FREEZING RAIN ADVISORY UNTIL 6 PM EST THIS EVENING FOR NJZ002-
     004-103>105-107.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THURSDAY FOR ANZ330-335-
     338-340-345-350-353-355.

&&
Hazardous weather outlook, Feb 2, 11:55 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1155 AM EST WED FEB 2 2011

NYZ079-081-031700-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1155 AM EST WED FEB 2 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>011-NJZ002-004-103>105-107-NYZ067>071-031700-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
1155 AM EST WED FEB 2 2011

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ012-NJZ006-106-108-NYZ072>075-078-080-176>179-031700-
SOUTHERN NEW LONDON-HUDSON-EASTERN ESSEX-EASTERN UNION-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1155 AM EST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-031700-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1155 AM EST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Feb 2, 7:07 AM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
707 AM EST WED FEB 2 2011

CTZ005-006-NYZ067>070-021415-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
707 AM EST WED FEB 2 2011

BANDS OF LIGHT TO MODERATE SLEET AND FREEZING RAIN WILL CONTINUE
THROUGH 9 AM. ADDITIONAL SLEET ACCUMULATIONS OF LESS THAN A HALF
INCH OF SLEET ARE EXPECTED THROUGH THIS TIME...WITH UP TO 2 TENTHS
OF AN INCH OF ADDITIONAL ICE ACCRETION. TEMPERATURES WILL HOLD IN
THE UPPER TEENS AND LOWER 20S. TRAVELERS ARE ADVISED TO USE
EXTREME CAUTION TRAVELING THIS MORNING AS UNTREATED ROADWAYS WILL
BE ICE AND SLEET COVERED.

CTZ009-010-NJZ002-004-103>105-107-NYZ071-021415-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
WESTERN UNION-SOUTHERN WESTCHESTER-
707 AM EST WED FEB 2 2011

BANDS OF LIGHT TO MODERATE FREEZING RAIN WILL CONTINUE TO MAKE
TRAVEL DANGEROUS EARLY THIS MORNING. ICE ACCRETION RATES OF .05
TO .10 INCHES PER HOUR ARE EXPECTED TROUGH 9 AM. TEMPERATURES WILL
SLOWLY CLIMB THROUGH THE UPPER 20S TO AROUND 30 THROUGH THIS TIME.
TRAVELERS ARE ADVISED TO USE EXTREME CAUTION TRAVELING THIS
MORNING AS UNTREATED SURFACES WILL BE A SHEET OF ICE.

IN ADDITION...THESE ICE ACCUMULATIONS AND GUSTY WINDS WILL LIKELY
BRING DOWN TREE BRANCHES AND CAUSE POWER OUTAGES.

CTZ011-012-NYZ074-075-078>081-177>179-021415-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-
SOUTHERN QUEENS-SOUTHERN NASSAU-
707 AM EST WED FEB 2 2011

TEMPERATURES HAVE RISEN ABOVE FREEZING ACROSS MOST OF THE
AREA...WITH PRECIPITATION NOW IN THE FORM OF PLAIN RAIN. TRAVELERS
ARE STILL ADVISED TO USE CAUTION TRAVELING EARLY THIS MORNING AS
UNTREATED SURFACES WILL REMAIN ICY UNTIL TEMPERATURES RISE INTO
THE MID TO UPPER 30S BY MID MORNING.

THE COMBINATION OF ICE ACCUMULATIONS AND GUSTY WINDS WILL LIKELY
BRING DOWN SOME TREE BRANCHES AND CAUSE POWER OUTAGES.

NJZ006-106-108-NYZ072-073-176-021415-
HUDSON-EASTERN ESSEX-EASTERN UNION-NEW YORK (MANHATTAN)-BRONX-
NORTHERN QUEENS-
707 AM EST WED FEB 2 2011

BANDS OF LIGHT TO MODERATE FREEZING RAIN WILL CONTINUE TO MAKE
TRAVEL DANGEROUS EARLY THIS MORNING. AN ADDITIONAL FEW HUNDREDTHS
OF AN INCH OF ICE ARE POSSIBLE THROUGH 9 AM. TEMPERATURES WILL
SLOWLY CLIMB TO JUST ABOVE FREEZING DURING THIS TIME. TRAVELERS
ARE STILL ADVISED TO USE EXTREME CAUTION TRAVELING EARLY THIS
MORNING AS UNTREATED SURFACES ARE A SHEET OF ICE.

IN ADDITION...THESE ICE ACCUMULATIONS AND GUSTY WINDS WILL LIKELY
BRING DOWN SOME TREE BRANCHES AND CAUSE POWER OUTAGES.

CTZ007-008-021415-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
707 AM EST WED FEB 2 2011

BANDS OF LIGHT TO MODERATE FREEZING RAIN MIXED WITH SLEET WILL
CONTINUE THROUGH 9 AM...WITH UP TO 2 TENTHS OF AN INCH OF ICE
ACCRETION EXPECTED THROUGH THAT TIME. TEMPERATURES WILL ONLY
SLOWLY CLIMB INTO THE MID 20S DURING THIS TIME. TRAVELERS ARE
ADVISED TO USE EXTREME CAUTION EARLY THIS MORNING AS UNTREATED
SURFACES ARE A SHEET OF ICE.
Special weather statement, Feb 2, 9:41 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
941 AM EST WED FEB 2 2011

CTZ012-NJZ006-106-108-NYZ072-074-075-078>081-176>179-021745-
SOUTHERN NEW LONDON-HUDSON-EASTERN ESSEX-EASTERN UNION-
NEW YORK (MANHATTAN)-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-
SOUTHERN QUEENS-SOUTHERN NASSAU-
941 AM EST WED FEB 2 2011

....FALLING ICE FROM TREES AND POWER LINES...

WHILE TEMPERATURES HAVE RISEN ABOVE FREEZING THIS MORNING AND
THERE IS NO LONGER A FREEZING RAIN THREAT...MOTORISTS AND
PEDESTRIANS NEED TO REMAIN ALERT TO ICY CONDITIONS...ESPECIALLY ON
UNTREATED ROADS AND WALKWAYS. IN ADDITION...AS TEMPERATURES RISE
THIS MORNING...ICE WILL BEGIN TO FALL OFF OF POWER LINES AND TREE
LIMBS.

ONCE SURFACE LOW PRESSURE PASSES TO THE EAST LATER THIS AFTERNOON...
TEMPERATURES WILL BEGIN TO FALL...WITH ANY STANDING WATER REFREEZING
LATER THIS EVENING.
Special weather statement, Feb 2, 9:59 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
959 AM EST WED FEB 2 2011

CTZ012-NJZ006-106-108-NYZ072-074-075-078>081-176>179-021800-
SOUTHERN NEW LONDON-HUDSON-EASTERN ESSEX-EASTERN UNION-
NEW YORK (MANHATTAN)-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-
SOUTHERN QUEENS-SOUTHERN NASSAU-
959 AM EST WED FEB 2 2011

WHILE TEMPERATURES HAVE RISEN ABOVE FREEZING THIS MORNING AND
THERE IS NO LONGER A FREEZING RAIN THREAT...MOTORISTS AND
PEDESTRIANS NEED TO REMAIN ALERT TO ICY CONDITIONS...ESPECIALLY ON
UNTREATED ROADS AND WALKWAYS. IN ADDITION...AS TEMPERATURES RISE
THIS MORNING...ICE WILL BEGIN TO FALL OFF OF POWER LINES AND TREE
LIMBS.

AS WARMER AIR MOVES IN OFF THE OCEAN...AREAS OF FOG WILL ALSO IMPACT
PARTS OF LONG ISLAND AND THE SOUTH SHORE OF CONNECTICUT THIS MORNING.

ONCE SURFACE LOW PRESSURE PASSES TO THE EAST LATER THIS AFTERNOON...
TEMPERATURES WILL BEGIN TO FALL...WITH ANY STANDING WATER REFREEZING
LATER THIS EVENING.
Local storm report, Feb 2, 10:44 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1044 AM EST WED FEB 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     ICE STORM        SCOTCH PLAINS           40.63N 74.37W
02/02/2011                   UNION              NJ   BROADCAST MEDIA

            DOWNED TREE ON NJ ROUTE 22. ALL LANES CLOSED.

0800 AM     ICE STORM        CRANFORD                40.66N 74.30W
02/02/2011                   UNION              NJ   BROADCAST MEDIA

            DOWNED TREE AT MILE MARKER 23 ON NJ ROUTE 28.

0905 AM     ICE STORM        CRANFORD                40.66N 74.30W
02/02/2011                   UNION              NJ   BROADCAST MEDIA

            ALL LANES CLOSED ON NJ ROUTE 28 AT ARLINGTON ROAD DUE TO
            DOWNED POWERLINES.

0918 AM     FLOOD            WEST ORANGE             40.79N 74.26W
02/02/2011                   ESSEX              NJ   BROADCAST MEDIA

            NJ ROUTE 10 CLOSED DUE FLOODING AT PLEASANT VALLEY WAY.

0923 AM     FLOOD            YONKERS                 40.95N 73.87W
02/02/2011                   WESTCHESTER        NY   BROADCAST MEDIA

            1 LANE CLOSED ON SAW MILL RIVER PARKWAY SOUTHBOUND DUE TO
            FLOODING.

0946 AM     ICE STORM        SOUTH HUNTINGTON        40.82N 73.39W
02/02/2011                   SUFFOLK            NY   BROADCAST MEDIA

            JERICHO TURNPIKE CLOSED IN BOTH DIRECTIONS AT DIX HILLS
            ROAD DUE TO DOWNED POWER LINES.

0949 AM     FLOOD            FORT LEE                40.85N 73.97W
02/02/2011                   BERGEN             NJ   BROADCAST MEDIA

            ROUTE 67 SOUTHBOUND AFTER TOM HUNTER ROAD IS CLOSED DUE
            TO FLOODING.

0950 AM     FLOOD            SADDLE RIVER            41.03N 74.10W
02/02/2011                   BERGEN             NJ   BROADCAST MEDIA

            2 LANES CLOSED DUE TO FLOODING ON ROUTE 17 SOUTHBOUND
            BEFORE SHERIDAN AVENUE.

0951 AM     FLOOD            OAKLAND                 41.03N 74.24W
02/02/2011                   BERGEN             NJ   BROADCAST MEDIA

            RIGHT LANE CLOSED DUE TO FLOODING ON I-287 SOUTHBOUND
            AFTER EXIT 57.

1018 AM     FLOOD            MONTVILLE               41.44N 72.12W
02/02/2011                   NEW LONDON         CT   TRAINED SPOTTER

            ROUTE 163 CLOSED AT WHEELER POND ROAD DUE TO FLOODING.

1018 AM     FLOOD            MONTVILLE               41.44N 72.12W
02/02/2011                   NEW LONDON         CT   TRAINED SPOTTER

            ROUTE 163 AT LYNCH HILL CLOSED DUE TO FLOODING.

1018 AM     FLOOD            MONTVILLE               41.44N 72.12W
02/02/2011                   NEW LONDON         CT   TRAINED SPOTTER

            ROUTE 32 AT CUMBERLAND FARMS CLOSED DUE TO FLOODING.

1018 AM     FLOOD            MONTVILLE               41.44N 72.12W
02/02/2011                   NEW LONDON         CT   TRAINED SPOTTER

            ROUTE 163 AT MOBILE STATION CLOSED DUE TO FLOODING.

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern New Haven

When
February 2, 12:00 PM EST to February 4, 11:00 PM EST
Where
Northern New Haven forecast zone
Property damage
$123,000
Reported by
Newspaper
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

A barn roof collapsed in Bethany at around 4 pm Wednesday afternoon February 2nd at the end of a cul-de-sac on Hunter Trail. The weight of the snow and ice caused the roof to pancake and trap between 12 and 15 horses. Rescue operations took 3 1/2 hours. Also in Bethany, about 13 people escaped injury Wednesday afternoon when half of the roof collapsed at Fairfield County Millwork Inc., at 20 Sargent Drive.

In Naugatuck, part of the roof at Thurston Energy at 410 Rubber Avenue, collapsed Thursday morning February 3rd under the weight of snow and ice. The garage of a vacant house on the corner of Arch and Scott streets collapsed as well on Thursday. Mayor Robert A. Mezzo of Naugatuck declared a state of emergency Friday February 4th as a result of widespread structural damage to buildings across the borough due to heavy snow and ice loads.

In Wolcott, a garage at 1615 Meriden Road, used as storage for several aging school buses collapsed on Thursday around 1:30 pm.

In Meriden, the roof of a detached 3 car garage on 599 North Colony Street collapsed under the weight of snow and ice on Friday evening.

Winter Weather, Southern Fairfield

When
February 3, 12:00 PM EST to 6:00 PM EST
Where
Southern Fairfield forecast zone
Reported by
Newspaper
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A vacant Willard Road building in Norwalk experienced a partial roof collapse due to heavy snow and ice Thursday afternoon February 3rd.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287707, 287708.